Side Effects of Medication for Mental Illness

With medication, there are side effects, and it seems if your illness relates to your mental well-being, you will experience the side effects of medication. I, for one, seem to experience most of the effects described on the leaflet I get with my tablets, which is why it is tough for me to be given medication for my bipolar disorder.

aff banner

So what do you do if you are experiencing bad side effects from your medication? Well, the first thing is to speak to the medical professional who prescribed them. Sometimes small adjustments can be made to reduce the effects.

Pinterest side effects of meds
Save this to Pinterest

When you first start taking a medication for a mental illness, it can make you feel sick. I always get this; it is a sickness felt right at the bottom of your stomach, and occasionally some people, including me, will vomit. If this is the case for you, then speak to your doctor, as they can prescribe an anti-nausea drink to get you through this phase. They do it in tablet form too, but who wants to add more tablets to the concoction.

At the time of writing, I have just passed through the sick phase, but I still have other side effects from the medication I am taking, such as:

  • dizziness
  • headaches
  • hunger
  • lethargy
  • zoning out
  • slight tremor in left hand
  • brain fog

Not everyone will have these side effects, but these are the ones I am having while taking Sertraline and Aripiprazole.

Dealing with the Side Effects of Medication

side effects of medication

Like I said before, speaking to your doctor in the first instance will help, and if you are experiencing dizziness, they may want to check your blood pressure as this could be the reason for the dizzy spells. I have been on some tablets in the past, which have lowered my blood pressure and caused it.

The side effects of medication are varied, and you may experience things which I never have, or you might be lucky, and I hope you are, and you will only experience mild to zero symptoms. But I have yet to meet anyone who did not have at least one symptom upon starting a new medication.

One of the most annoying symptoms is head zaps, I usually get these when coming off of medication, normally an anti-depressant, but some people can get them when starting. It is like a lightning bolt in your head and goes from ear to ear and makes a whooshing sound; it is very unnerving.

I used to get them just as I was about to drop off to sleep, which would instantly startle me awake. They have never caused me any problems; they are just irritating. And to be honest, I have no idea how you control them.

A Holistic Approach

holistic approach to side effects of medication

When dealing with the side effects of the medication, you need to take a holistic approach to your wellbeing, and as such, it involves looking after yourself. This is easier said than done when you are feeling depressed, and I struggle with it. I know all the right things to do, but when my depression and the combination of side effects from pills come into play, I literally cannot move from the sofa.

So I won’t expect you to race around performing exercise routines, going for a hike into the wilderness or anything like that.

But what you can do is the following:

  • Drink plenty of water, stay hydrated.
  • Take vitamins and minerals, I recommend [AF] buying them from Piping Rock, my go to provider.
  • Take a probiotic for your stomach, the tablets may kill off your good bacteria so you want to replenish it.
  • Take a fish oil supplement for your brain health.
  • Make sure you reduce your sugar intake, easier said than done, but sugar is not our friend.
  • Eat like a bear, see my other article and read about gut health.
  • If your medication allows and your doctor okays it, then try CBD Oil, it helps to keep me calm and gives me an hour of energy after taking. I get mine from [AF] Reakiro, it is the only one I have ever tried and works for me.
  • Don’t forget therapy, when used in conjunction with anti-depressants it can help speed up the healing process, I recommend [AF] Online Therapy, they offer cognitive behavioural therapy packages to get you functioning again.
  • Drink a daily drink with electrolytes in it, they help the nerve and muscle function so can help with tremors and low bood pressure.
  • If you can afford it, get a massage from a professional or use aromatherapy oils on yourself to boost mental wellbeing.
  • Above all be kind to yourself, as the saying goes Rome was not built in a day, it can take several months for the benefits of medication to make itself known.

I hope the above will be of use to you and if you have any further suggestions, please leave them in the comments below; I would love to have a read.

Peace & Blessings

Lou

i'm not a doctor

Lou Farrell

Welcome to the mental health blog of Lou Farrell. I am a writer and copywriter who pens all manner of articles relating to mental wellness and mental illness. I write about my own experiences and the knowledge I have gained over the years as someone who has bipolar disorder. I hope you enjoy the website :-)

You may also like...

Leave Your Comments Below

%d bloggers like this: